MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-HINGE FEMORAL COMPONENT SIZE 4 L; KNEE FEMORAL COMPONENT

MEDACTA INTERNATIONAL SA GMK-HINGE FEMORAL COMPONENT SIZE 4 L; KNEE FEMORAL COMPONENT
Catalog Number 02.09.2604L
Medical Device Problem Codes Fracture (1260); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 08/22/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Revision surgery due to femoral component dissociation about 1 year and 7 months after the primary surgery.Tibial insert was also dissociated from the tibial tray and the insert screw was found broken.All components revised.
 
Additional Manufacturer Narrative
Batch review performed on 29 august 2024 lot 2105184: (b)(4) items manufactured and released on 16-sep-2021.Expiration date: 2026-aug-26.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Clinical evaluation performed by medical affairs department 1.5 years after tka with a constrained device, the tibial insert gets out of its housing, the sagfety screw is broken and the knee luxates.With the information at hand, a correct analysis is impossible: we have no reports of traumatic events, even though the luxation of the insert requires that the joint was distracted by about 5 cm, a huge movement to be performed in absence of trauma.Also, fracture of the screw after such a short time makes it very unlikely that it was caused by fatigue, therefore the incident may have happened at index surgery, but there is no image of the postoperative situation.No further comments can be expressed with the available information.Preliminary investigation performed by r&d project manager.From the analysis of the pictures of the revision surgery, taken before the removal of the component, we can notice that the femoral component is anteriorly luxated, with the central cone of the insert out of the central hole of the baseplate.The hinge extension seems to be still engaged in the insert.The tibia insert fixation screw is broken and the shaft is still inside the baseplate.It is not possible to assess if the luxation caused the breakage of the screw or the opposite.We can suppose that the event was related to excessive and unexpected loads acting on the implant, maybe caused by laxity or a traumatic event.From preliminary investigation, it is not possibile to assess any possible root cause for the event.There are no element providing evidence that the event is related to a faulty device.Additional implants revised.Batch review performed on 29 august 2024 on gmk-hinge 02.09.0410h fixed tibial insert size 4/10mm lot.2100747.Lot 2100747: (b)(4) items manufactured and released on 27-apr-2021.Expiration date: 2026-apr-14.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Not marketed in us.Batch review performed on 29 august 2024 on gmk-hinge 02.09.4004l fixed tibial tray size 4 l (k130299) lot.162426a original lot: lot 162426: (b)(4) items manufactured and released on 27-may-2016.Expiration date: 2021-may-16.No anomalies found related to the problem.Resterilized lot: lot 162426a: (b)(4) items manufactured and released on 21-sep-2021.Expiration date: 2026-sep-05.No anomalies found related to the problem.To date, all (b)(4) items of the lot have been sold with no similar reported event during the period of review.
 
Additional Manufacturer Narrative
Corrections and analysis on (b)(6) 2024 we were informed that the femur was not revised.The event description was updated.Explants returned on (b)(6) 2024 visual inspection.Visual inspection performed by medacta knee r&d manager: revision surgery after 1 year and a half from primary of a gmk hinge implant due to anterior luxation of the femoral component.From the analysis of the removed components (tibial baseplate, stem, hinge extension, insert with its secure screw) we can notice that the insert screw is broken.A part of the screw is still inside the insert, the remaining part is still inside the baseplate.The insert looks damaged, with a crack in the middle of the central cone and several dents and sctratches.Those damages have been most likely generated when the insert partially luxated from the tibial component and underwent body load while being in an unexpected position and with the hinge extension partially dislocated.It is not possible to assess if the luxation caused the breakage of the screw or the opposite.We can suppose that the event was related to excessive and unexpected loads acting on the implant, maybe caused by laxity and/or a traumatic event.From visual inspection, it is not possible to assess any possible root cause for the event.There are no elements providing evidence that the event is related to a faulty device.
 
Event or Problem Description
Updated description revision surgery due to femoral component dissociation about 1 year and 7 months after the primary surgery.Tibial insert was also dissociated from the tibial tray and the insert screw was found broken.Tibial tray (and extension stem) and insert revised, femur not revised.
 
Additional Manufacturer Narrative
Patient weight added in section a4.

Brand Name
GMK-HINGE FEMORAL COMPONENT SIZE 4 L
Common Device Name
KNEE FEMORAL COMPONENT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key20300222
Report Number3005180920-2024-00754
Device Sequence Number7744934
Product Code KRO
UDI-Device Identifier07630030825453
UDI-Public07630030825453
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K130299
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/26/2026
Device Catalogue Number02.09.2604L
Device Lot Number2105184
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/27/2024
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date09/25/2024
Supplement Report FDA Received Date10/24/2024
01/22/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale
Patient Weight90 KG